MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5 12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Date of Event 07/31/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A facility representative reported that after implantable collamer lens (icl) implantation into the patient's eye, toxic anterior segment syndrome (tass) was diagnosed.No additional diagnostics were performed.Severity was not provided.Information regarding concomitant products used intraoperatively was not provided.In a separate visit treatment was performed of cleaning and lens removal.No further information is available at this time.If additional information is received, a supplemental medwatch report will be submitted.
 
Additional Manufacturer Narrative
H6-investigation type 4110: lens work order search- no similar complaint event(s) within associated lots were found.A review of the device labeling was completed.Corneal edema, iop above baseline, iritis and intraocular inflammation are identified in the labeling as known adverse events following icl implantation.The dfu states a warning: complete removal of viscoelastic from the eye after completion of the surgical procedure is essential.Viscoelastic instruments that may be difficult to inhale should not be used.The dfu states a warning: staar surgical icl and disposable accessories are packaged and sterilized for single use only.Cleaning, refurbishing and/or re-sterilization are not applicable to these devices.If one of these devices were reused after cleaning or refurbishing, it is highly probable that it would be contaminated, and the contamination could result in infection and/or inflammation.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.The cause of the event was due to remnant of foreign matter in the eye and therefore is not device related.Claim#: (b)(4).
 
Additional Manufacturer Narrative
H3-inspection of the returned device analyzed six different particles by ftir and sem-edx.Their spectra were consistent with wax, sodium hyaluronate, phenoxy resin, two tialv alloys, and phosphate salt with organic material, respectively.The wax observed during particle analysis was present in quantities below the limit of detection of gc-ms.H6- investigation code 3331: device history record (dhr) review: based on the results of the investigation, all released devices from the associated work orders(s), including the suspected device, have been manufactured within established parameters; and there is no indication that the manufacturing and processing of the device contributed to the complaint issue.Claim# (b)(4).
 
Additional Manufacturer Narrative
Additional information: b5- it was reported that recovery was observed on day 122 post op.A replacement lens of unknown parameters was implanted.Post-op the ucva was recorded as 20/10 (better than pre-op bcva 20/20).Claim# (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer Contact
joselene muniz
1911 walker avenue
monrovia, CA 91016
MDR Report Key20215007
Report Number2023826-2024-04172
Device Sequence Number8151820
Product Code MTA
UDI-Device Identifier00840311300594
UDI-Public00840311300594
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVICM5 12.6
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2024
Supplement Date Received by Manufacturer11/14/2024
09/12/2025
Initial Report FDA Received Date09/13/2024
Supplement Report FDA Received Date12/03/2024
12/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL: SFC-45: LOT# UNK.; FOAM TIP PLUNGER (FTP), LOT# UNK.; INJECTOR MODEL: MSI-PF, LOT# UNK.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR
Patient SexFemale